12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Optimal scaling of the random walk Metropolis
View graph of relations

Text available via DOI:

« Back

Optimal scaling of the random walk Metropolis: general criteria for the 0.234 acceptance rule

Research output: Contribution to journalJournal article

Published

Journal publication date03/2013
JournalJournal of Applied Probability
Journal number1
Volume50
Number of pages15
Pages1-15
Original languageEnglish

Abstract

Scaling of proposals for Metropolis algorithms is an important practical problem in MCMC implementation. Analyses of the random walk Metropolis for high dimensional targets with specific functional forms have shown that in many cases the optimal scaling is achieved when the acceptance rate is approximately 0.234, but that there are exceptions. We present a general set of sufficient conditions which are invariant to orthonormal transformation of the co-ordinate axes and which ensure that the limiting optimal acceptance rate is 0.234. The criteria are shown to hold for the joint distribution of successive elements of a stationary p-th order multivariate Markov process.